Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

June 17, 2021El Paso County, Colorado

NWS Pueblo, CO issued this special weather statement at Jun 17, 2021, 5:00 PM MDT for El Paso County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2021, 5:00 PM MDT (23:00 UTC)
Expired
Jun 17, 2021, 5:30 PM MDT
In force
30 min
Issued by
NWS Pueblo, CO

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 66 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.0 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-402 J/kg
Mixed-layer LCL
3617 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

499 
WWUS85 KPUB 172300
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
500 PM MDT Thu Jun 17 2021
 
COZ081>083-085-172330-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
500 PM MDT Thu Jun 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FREMONT...SOUTHEASTERN
TELLER AND SOUTHWESTERN EL PASO COUNTIES UNTIL 530 PM MDT...

At 500 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Victor, or 15 miles southwest of Colorado Springs,
moving east at 10 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Southern Colorado Springs, Fountain, Fort Carson and
Security-Widefield.

LAT...LON 3857 10504 3876 10504 3873 10466 3854 10477
TIME...MOT...LOC 2300Z 284DEG 10KT 3865 10498 

$$

Hodanish

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jun 17, 2:48 PM MDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 17, 2:48 PM MDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
248 PM MDT Thu Jun 17 2021

.SHORT TERM...(This evening through Friday)
Issued at 248 PM MDT Thu Jun 17 2021

Currently...satellite imagery shows high pressure sitting over the
Four Corners region with weak northwesterly flow across Colorado.
Satellite imagery also shows cumulus and a few towering cumulus
bubbling over the Mountains, stretching east into El Paso County.
Temperatures are once again hot, with upper 90s to lower 100s across
the Plains.  Winds are generally light and southerly across the
Plains.

Rest of today...very similar conditions to yesterday, with a dry
lower level, and weak instability aloft.  Expect continue shower and
thunderstorm development over the Mountains, east into the northern
I-25 corridor from Pueblo through Monument Hill.  LCL heights
continue to be high, DCAPE values around 2000 j/kg and very dry low
levels (dewpoints currently in the mid 30s to lower 40s) all point
to a thunderstorm wind threat as storms move off the higher terrain.
The main difference is enhanced low level convergence from near
Canon City, northeast across El Paso County, with a northerly shift
in where storms are expected.  A few outflow wind gust in excess of
50 mph are expected, with a couple coming close to severe potential.
The setup also suggests microbursts may be possible as well. Given
the dry low levels, not much precipitation is expected, and isolated
to scattered dry thunderstorms are possible over the Mountains.
Expect thunderstorms to shift northeast off the Mountains, and into
the northern I-25 corridor through the late afternoon hours.
Locations from eastern Fremont, Pueblo, Teller and El Paso Counties
will see the highest risk of strong to near severe winds.

Tonight...not much change to the upper pattern with high pressure
remaining in place over the Four Corners.  Expect thunderstorm
activity to shift north and east this evening, dissipating with loss
of daytime heating.  Dry and mild conditions are expected to prevail
overnight into Friday morning.

Friday...the upper level high is forecast to shift southwest into
Arizona by midday with slightly increased northwesterly flow across
Colorado.  At the surface, a cold front is forecast to drop south
across the Plains by late morning, with low level flow turning
easterly upslope.  This will also bring slightly better low level
moisture to the region, with dewpoints rising into the lower to mid
40s by afternoon.  Better moisture will lead to MLCAPE values around
500 to 700 j/kg, and 0-6 km bulk shear will increase to near 30 kts
by afternoon.  Temperatures will also be slightly cooler, with lower
to mid 90s across the region.  Given these parameters, a few strong
to severe thunderstorms are possible by mid afternoon.  Expect
initial development over the Mountains, with activity spreading east
into the Plains.  Across the Plains, hail to near one inch in
diameter and wind gusts to near 60 mph will be possible.  Over the
Mountains, less moisture will be available, and dry thunderstorms
will once again be possible. Mozley

.LONG TERM...(Friday night through Thursday)
Issued at 248 PM MDT Thu Jun 17 2021

Friday night:

Ongoing thunderstorms are expected over the mountains, mountain
valleys, and plains at the beginning of the long term forecast
period (Friday at 6PM) due to a cold front passage. The
thunderstorms are expected to propagate easterly throughout the
evening. CAPE values pre-convective initiation are less than 1000
J/kg over the region, with the exception of Kiowa County where value
are slightly greater than 1000 J/kg. LCLs are around 550hPa (11kft
AGL) with a distinct inverted-V signature in the SkewTs. Overall the
main thunderstorm risks will be strong thunderstorm outflow winds.
Another concern is flash flooding over the Spring, Decker, Junkins,
and Hayden Pass burn scars. Thunderstorms are expected to be fairly
numerous over the mountains, so there is a possibility of flash
flooding.

Low temperatures will be the low to mid 60s over the plains and the
40s to low 50s over the mountain valleys and Teller County.

Saturday:

The upper level high pressure center is expected to propagate to the
southwest, centering over Arizona. The retreat of the high pressure
center will allow for shortwaves to initiate thunderstorms over the
mountains and propagate over the mountain valley and the plains.
CAPE values will exceed 1000 J/kg over parts of the mountains and
over the far eastern plains during the afternoon, so there is once
again a flash flood risk over the burn scars and a severe
thunderstorm risk over the plains. LCLs are still around 10kft but
there is weak speed shear and directional shear being observed in
the hodographs over the plains. Thunderstorms that develop over the
plains will be entering a better environment for intensifying,
especially as it reach the further east counties. Main thunderstorm
risks will be 1 to 1.5" hail, 60-70 mph, and a low end chance for a
brief isolated weak tornado. Dry lightning is possible over the
mountains during the afternoon. Fuels are not considered critical
over much of the region, but the Sangres have been updated to
critical as of June 11th. For now, no fire weather highlights will
be added.

Sunday:

A shortwave is expected to propagate over the northern high plains
on Sunday morning which will create a cold front that will reach
southern Colorado by Sunday afternoon. The timing is a bit
uncertain, but will have wildly different outcomes to how the day's
weather would play out. For example, if the the front arrived early,
maximum temperatures would be cooler than if the front arrived
later. The thunderstorm initiation would be earlier and the
thunderstorm potency would be higher with the earlier frontal
passage as well. Gusty northerly winds are expected behind the cold
front. At this point in time, there are no indications that wind
gusts would exceed 30-35 mph.

Maximum temperatures will be dependent on the frontal passage
timing, but our current forecast is for the highs over the plains to
reach the mid 90s, with the potential to reach a few degrees higher
or lower. The rest of the region will be around the same as before,
with temperatures in the mid to upper 80s over the mountain valleys,
and the 70s to low 80s over Teller and Lake County.

Monday through Thursday:

Cooler temperatures are expected on Monday! Some relief from the
early onset of hot temperatures will be dependent on the strength of
the cold front reaching the region on Sunday. Currently the forecast
is for high temperatures in the 70s to low 80s over the plains. Only
slight relief is expected over the mountain valleys, though, as the
cold front will primarily affect the plains.

A bit of a drier period will return from Tuesday through Thursday as
a ridge aloft will slowly make its way over the state. Temperatures
will return to the mid to upper 90s throughout the rest of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 248 PM MDT Thu Jun 17 2021

KALS...VFR conditions through much of the next 24 hours.  A few
thunderstorms may be possible over the San Luis Valley this
afternoon, with gusty outflow winds the main risk.  At this time, we
are not anticipating any storms to impact the terminal.  Better
chances for thunderstorms are expected on Friday afternoon.

KCOS and KPUB...a few thunderstorms may be possible at both
terminals this afternoon and evening.  Briefly reduced CIGS and VIS
will accompany any storms that move across the terminals.  In
addition, gusty outflow winds to near 40 kts may be possible.
Thunderstorms will dissipate and move away from the area by this
evening.  Another round of thunderstorms, more widespread, are
expected on Friday.  Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MOZLEY
LONG TERM...SKELLY
AVIATION...MOZLEY
Hazardous weather outlook, Jun 17, 11:31 AM MDT, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1131 AM MDT Thu Jun 17 2021

COZ058>089-093>099-181745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1131 AM MDT Thu Jun 17 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are expected, initially over
and near the Mountains this afternoon, spreading east across the
Pikes Peak region and Palmer Divide. One of two of these storms
could produce strong wind gusts to near 60 mph as they move off
the Mountains. Dry low levels over the Mountains, will likely lead
to dry thunderstorms this afternoon, with little precipitation,
lightning and gusty outflow winds being a concern. Storms should
dissipate this evening with loss of daytime heating.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible Friday through Sunday with the highest
chances for thunderstorms over the mountains. The thunderstorms
will be the most numerous on Saturday. The main threats from the
storms will be lightning, gusty winds and potential burn scar
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet criteria for spotters may be
possible over the Pikes Peak region, Palmer Divide, and Pueblo
area.

88/88

In the hours before

Special weather statement, Jun 17, 1:54 PM MDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Pueblo CO
154 PM MDT Thu Jun 17 2021

COZ081-082-085-172015-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
154 PM MDT Thu Jun 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TELLER AND WEST
CENTRAL EL PASO COUNTIES UNTIL 215 PM MDT...

At 154 PM MDT, Doppler radar was tracking a strong thunderstorm over
western Colorado Springs, moving west at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Western Colorado Springs, Manitou Springs and Cascade.

LAT...LON 3893 10476 3879 10477 3878 10497 3891 10497
TIME...MOT...LOC 1954Z 088DEG 8KT 3888 10487

kam
Special weather statement, Jun 17, 3:13 PM MDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Pueblo CO
313 PM MDT Thu Jun 17 2021

COZ081-172130-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
313 PM MDT Thu Jun 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TELLER AND
NORTHWESTERN EL PASO COUNTIES UNTIL 330 PM MDT...

At 313 PM MDT, Doppler radar was tracking a strong thunderstorm near
Westcreek, or 27 miles northwest of Colorado Springs, moving east at
15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Woodland Park.

LAT...LON 3913 10500 3905 10497 3897 10530 3911 10533
      3913 10533
TIME...MOT...LOC 2113Z 249DEG 13KT 3909 10522

kam
Special weather statement, Jun 17, 4:25 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Pueblo CO
425 PM MDT Thu Jun 17 2021

COZ076-077-081>083-172300-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Pikes Peak above 11000 Ft CO-
Northwestern Fremont County  Above 8500Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
425 PM MDT Thu Jun 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT...SOUTHERN
TELLER AND WEST CENTRAL EL PASO COUNTIES UNTIL 500 PM MDT...

At 424 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Victor, or 28 miles southwest of Colorado Springs,
moving southeast at 10 mph.

Winds of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Cripple Creek, Victor and Pikes Peak.

LAT...LON 3886 10499 3854 10510 3846 10575 3870 10540
      3870 10533 3875 10532
TIME...MOT...LOC 2224Z 306DEG 7KT 3864 10529

Hodanish
Special weather statement, Jun 17, 5:00 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
500 PM MDT Thu Jun 17 2021

COZ081>083-085-172330-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
500 PM MDT Thu Jun 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FREMONT...SOUTHEASTERN
TELLER AND SOUTHWESTERN EL PASO COUNTIES UNTIL 530 PM MDT...

At 500 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Victor, or 15 miles southwest of Colorado Springs,
moving east at 10 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Southern Colorado Springs, Fountain, Fort Carson and
Security-Widefield.

LAT...LON 3857 10504 3876 10504 3873 10466 3854 10477
TIME...MOT...LOC 2300Z 284DEG 10KT 3865 10498

Hodanish

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:52 PM MDTSpecial Weather StatementPUBLas Animas38 min
Jun 17, 1:54 PM MDTSpecial Weather StatementPUBTeller21 min
Jun 17, 3:13 PM MDTSpecial Weather StatementPUBTeller17 min
Jun 17, 4:25 PM MDTSpecial Weather StatementPUBFremont35 min
Jun 17, 5:38 PM MDTSpecial Weather StatementPUBEl Paso37 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.